Alert archive / Indiana / Wind Advisories in 2024
Wind Advisory 8, NWS Indianapolis, IN
NWS Indianapolis, IN issued this wind advisory at Dec 4, 2024, 3:51 AM EST for 39 counties in Indiana. It took effect at Dec 4, 2024, 6:00 PM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Dec 4, 2024, 3:51 AM EST (08:51 UTC)
- In effect from
- Dec 4, 2024, 6:00 PM EST
- Expired
- Dec 5, 2024, 7:00 AM EST
- In force
- 13 hr
- Issued by
- NWS Indianapolis, IN
All 39 counties
Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
690 WWUS73 KIND 040851 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 351 AM EST Wed Dec 4 2024 INZ021-028>031-035>049-051>057-042000- /O.NEW.KIND.WI.Y.0008.241204T2300Z-241205T0900Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush- Including the cities of Union City, Delphi, Danville, Shelbyville, Farmland, Rushville, Veedersburg, Brownsburg, Mooresville, Anderson, Fairview Park, Montezuma, Greenwood, Frankfort, Kokomo, Clinton, Fishers, Lafayette, West Lebanon, West Lafayette, Williamsport, Lebanon, Greencastle, Franklin, Gosport, Carmel, Parker City, Flora, New Castle, Spencer, Covington, Noblesville, Rosedale, Greenfield, Winchester, Muncie, Indianapolis, Terre Haute, Zionsville, Crawfordsville, Plainfield, Rockville, Brazil, Martinsville, Tipton, and Attica 351 AM EST Wed Dec 4 2024 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM EST THURSDAY... * WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of central, east central, north central, and west central Indiana. * WHEN...From 6 PM this evening to 4 AM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ CM
4 follow-up statements
034 WWUS73 KIND 041507 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 1007 AM EST Wed Dec 4 2024 INZ021-028>031-035>049-051>057-042315- /O.CON.KIND.WI.Y.0008.241204T2300Z-241205T0900Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush- Including the cities of Zionsville, Fairview Park, Greenfield, Montezuma, Williamsport, Farmland, Rushville, Delphi, Carmel, Winchester, Spencer, Tipton, Flora, Franklin, Veedersburg, Mooresville, Terre Haute, Fishers, Noblesville, Muncie, Brownsburg, Martinsville, Covington, Kokomo, Crawfordsville, Anderson, Lebanon, Plainfield, Attica, Parker City, West Lebanon, Clinton, Gosport, Union City, Rockville, New Castle, Indianapolis, Greenwood, West Lafayette, Frankfort, Shelbyville, Danville, Rosedale, Brazil, Greencastle, and Lafayette 1007 AM EST Wed Dec 4 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 4 AM EST THURSDAY... * WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of central, east central, north central, and west central Indiana. * WHEN...From 6 PM this evening to 4 AM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Nield
965 WWUS73 KIND 041952 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 252 PM EST Wed Dec 4 2024 INZ021-028>031-035>049-051>057-050400- /O.CON.KIND.WI.Y.0008.241204T2300Z-241205T0900Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush- Including the cities of Zionsville, Fairview Park, Greenfield, Montezuma, Williamsport, Farmland, Rushville, Delphi, Carmel, Winchester, Spencer, Tipton, Flora, Franklin, Veedersburg, Mooresville, Terre Haute, Fishers, Noblesville, Muncie, Brownsburg, Martinsville, Covington, Kokomo, Crawfordsville, Anderson, Lebanon, Plainfield, Attica, Parker City, West Lebanon, Clinton, Gosport, Union City, Rockville, New Castle, Indianapolis, Greenwood, West Lafayette, Frankfort, Shelbyville, Danville, Rosedale, Brazil, Greencastle, and Lafayette 252 PM EST Wed Dec 4 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 4 AM EST THURSDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of central, east central, north central, and west central Indiana. * WHEN...From 6 PM this evening to 4 AM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Nield
388 WWUS73 KIND 050343 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 1043 PM EST Wed Dec 4 2024 INZ060>065-067>072-051200- /O.EXB.KIND.WI.Y.0008.000000T0000Z-241205T1200Z/ Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Bloomington, Washington, Bloomfield, Farmersburg, Shoals, Greensburg, Loogootee, Worthington, Columbus, Seymour, Nashville, Vincennes, Carlisle, Linton, Jasonville, Bedford, Shelburn, Mitchell, Sullivan, and North Vernon 1043 PM EST Wed Dec 4 2024 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY... * WHAT...Northwest winds 15 to 20 mph with gusts up to 50 mph. Wind chill values plummeting to near zero by the early morning. * WHERE...Portions of central, south central, southeast, and southwest Indiana. * WHEN...Until 7 AM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ INZ021-028>031-035>049-051>057-051200- /O.EXT.KIND.WI.Y.0008.000000T0000Z-241205T1200Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush- Including the cities of Fishers, West Lafayette, Greenwood, Plainfield, Danville, West Lebanon, Brownsburg, Frankfort, Greencastle, Parker City, Flora, Carmel, Franklin, Rushville, Indianapolis, Lebanon, Rosedale, New Castle, Shelbyville, Tipton, Muncie, Terre Haute, Winchester, Brazil, Veedersburg, Williamsport, Noblesville, Mooresville, Union City, Montezuma, Covington, Zionsville, Attica, Fairview Park, Delphi, Farmland, Gosport, Martinsville, Rockville, Anderson, Clinton, Crawfordsville, Lafayette, Spencer, Greenfield, and Kokomo 1043 PM EST Wed Dec 4 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM EST THURSDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph. Wind chill values plummeting at or below -5 degrees by the early morning. * WHERE...Portions of central, east central, north central, and west central Indiana. * WHEN...Until 7 AM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ CM
612 WWUS73 KIND 051157 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 657 AM EST Thu Dec 5 2024 INZ021-028>031-035>049-051>057-060>065-067>072-051300- /O.EXP.KIND.WI.Y.0008.000000T0000Z-241205T1200Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Bloomington, Fishers, West Lafayette, Washington, Greenwood, Plainfield, Danville, West Lebanon, Brownsburg, Frankfort, Greencastle, Parker City, Flora, Bloomfield, Farmersburg, Carmel, Franklin, Rushville, Shoals, Greensburg, Indianapolis, Lebanon, Rosedale, New Castle, Shelbyville, Tipton, Loogootee, Muncie, Worthington, Terre Haute, Winchester, Brazil, Veedersburg, Williamsport, Columbus, Noblesville, Mooresville, Union City, Montezuma, Covington, Zionsville, Attica, Fairview Park, Seymour, Nashville, Vincennes, Delphi, Carlisle, Farmland, Gosport, Martinsville, Rockville, Anderson, Clinton, Crawfordsville, Linton, Jasonville, Bedford, Lafayette, Shelburn, Mitchell, Sullivan, North Vernon, Spencer, Greenfield, and Kokomo 657 AM EST Thu Dec 5 2024 ...WIND ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING... Wind gusts have dropped below 45 mph across the region and will slowly diminish throughout the day; therefore the Wind Advisory will be allowed to expire. Wind chill values will remain near or below zero through the rest of the morning. $$ CM
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this wind advisory went out at Dec 4, 3:34 AM EST, 17 minutes earlier. Its key messages:
- Wind Advisory this evening & tonight for wind gusts over 45 mph
- Snow showers 7pm-12am tonight may create hazardous travel conditions at times
- Wind chills as low as -5 degrees tonight and tomorrow morning
- Warming trend this weekend and rain late this weekend into early next week
Area forecast discussion, Dec 4, 3:34 AM EST, 17 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 334 AM EST Wed Dec 4 2024 .KEY MESSAGES... - Wind Advisory this evening & tonight for wind gusts over 45 mph - Snow showers 7pm-12am tonight may create hazardous travel conditions at times - Wind chills as low as -5 degrees tonight and tomorrow morning - Warming trend this weekend and rain late this weekend into early next week && .SHORT TERM (Today and tonight)... Issued at 333 AM EST Wed Dec 4 2024 An active short term period is in the forecast for all of Central Indiana featuring strong winds, rain, snow, and crashing temperatures. Early this morning, satellite imagery shows an area of stratus pushing eastward across the state. Weak isentropic lift ahead of an approaching trough may be enough to squeeze out a few drops out of this stratus deck early this morning. Temperature profiles in the near surface layer do not support the formation of dendrites; so anything that does fall would be super cooled droplets... aka freezing drizzle/sprinkles. Usually this would not be impactful, however with surface temperatures lagging beneath the warm air advection aloft, this drizzle may freeze on contact with frozen objects/ground. Overall this shouldn't result in more than a hundredth on ice accumulation, but that can still produce slick spots on roadways. Greatest chance of occurrence will be over the southern half of central Indiana between 4AM and 9AM. Once this stratus layer pushes off to the east, the rest of Wednesday should relatively mild as temperatures quickly rise beneath strong warm air advection. Main impact during the mid morning to afternoon hours will be winds gusting over 35mph at times. A strong 50kt LLJ just above the surface may mix down a few strong wind gusts over 40mph; however the inversion aloft should prohibit widespread stronger gusts from mixing down. Broken cloud cover is likely within this WAA regime, but precipitation should be minimal until a shortwave trough approaches from the north later this evening. Most of the precipitation associated with this low should be after 00Z, but a few sprinkles are possible as the frontal boundary nears, mainly over far NE portions of central Indiana. Now to the more impactful portion of the forecast...Rain, snow, and strong winds tonight. An intense cold front approaches from the northwest, extending from a 992mb low just north of Lake Huron. A 1040+mb high at the same time dives southward into the Upper Midwest with a very tight pressure gradient between that and the aforementioned low. In addition to the tight gradient, the front will usher in very cold and very dry air with a 30F degree dew point drop at the surface and crashing temperatures into the lower teens. Strong cold air advection aloft will rapidly steepen low level lapse rates within the 23z-09z timeframe allowing for strong LLJ winds to mix down to the surface. This pattern is notorious for overachieving on wind gusts, especially with such a sharp temp and dew point drop. Therefore will go ahead an issue a Wind Advisory for the northern 2/3 of Central Indiana late this evening through the overnight hours for widespread gusts over 45mph with sporadic gusts to 50 mph. As if the crashing temperatures and strong winds aren't enough, guidance shows enough saturation in the lower layers and dendritic growth zone to support the formation of precipitation along and behind the front, specifically for the northern and eastern 2/3 of the state. Warm air advection ahead of the front may result in a rain/snow mix initially; however P-type should turn to snow rather quickly, especially after 8pm. While Hi-res models do show low level saturation and a lowering DGZ all night, such strong dry air advection at the surface may result in precipitation not reaching the ground. Keeping the chance for snow showers and flurries in as the night goes on; however the highest confidence in snow will be during the 7pm-midnight timeframe. Strong winds through the column will likely lead to fracturing of dendrites and widespread blowing snow. Any accumulations will likely be light, under an inch, with snow blowing and drifting against objects. Will have to watch for the possibility of snow squalls with this front in the 8pm-12am timeframe as this is a great set up for low topped convective snow showers resulting in brief periods of low visibility, strong gusts over 45mph, near whiteout conditions, and slick surfaces. Strong winds will help keep surfaces rather dry as snow will be blowing around more than accumulating; however with how cold temperatures will be tonight, would not be surprised to see a few slick spots. && .LONG TERM (Thursday through Tuesday)... Issued at 333 AM EST Wed Dec 4 2024 Thursday... The long term will start off cold and blustery in the wake of an Arctic front. A tight surface low pressure gradient in between the departing low pressure system and Arctic high pressure, over the northern Plains, will result in northwest winds that will gust to 25 to 30 mph Thursday per momentum transfer from Hi-Res soundings. The combination of the Arctic airmass and breezy conditions support early day below zero wind chills over much of central Indiana, especially if the stratus doesn't hang around as it often does this time of year, underneath strong inversions. Even if the stratus does hang around, the combination of strong cold advection and winds will at least result in morning wind chills near zero. Would not be surprised to see thicker cloud cover and lake enhanced snow showers over far northeastern sections, well into the day, with the strong cyclonic boundary layer flow off Lake Michigan. Thursday night through MOnday... The Arctic high will quickly settle southeast across the southern states by Friday as the persistent broad upper trough finally moves into Quebec and New England. This will allow for a modifying southwest low level flow off the Gulf of Mexico which will l allow temperatures to bounce back to around normal by Saturday and well above normal Sunday into Monday. In addition, deep moisture return and an approaching southern Plains system will bring a good chance for a soaking rain to the area late in the weekend into early next week. Reasonably well clustered models and ensembles support the best chances of rain Sunday night into Monday. Later next week, there is a strong signal that a northern Pacific system will bring in cooler, close to normal temperatures and the potential mainly light rain. && .AVIATION (06Z TAF Issuance)... Issued at 101 AM EST Wed Dec 4 2024 Impacts: - MVFR ceilings becoming VFR early morning - Low Chance -FZDZ at KHUF and KBMG early Wednesday morning - Low level wind shear impacting all terminals predawn through mid morning Wednesday - W/SW winds gust speaking at 25-30kts Wednesday Discussion: MVFR stratocu deck is finally eroding from SW to NE with the back edge of it along the I-74 corridor. Expect a brief hour or two period of relatively clear skies before the next area of VFR stratus tracks east across Indiana. This second area of stratus could produce patchy light FZDZ at both KBMG and KHUF for a couple hours with an increasing shallow inversion present but confidence in occurrence remains low at this time. With how cold surface temperatures are, it would not take much FZDZ to result in slick surfaces. The expansion of a jet at 925mb late tonight supports the potential for a 3-5 hour period with low level wind shear impacting the TAF sites after 08-09z. As surface winds increase later this morning, courtesy of a tightening surface pressure gradient ahead of an approaching cold front, low level wind shear concerns will diminish. Wind gusts will peak at 25-35kts this afternoon as winds veer from southwest to westerly by late day with the frontal passage. There is potential for a period of snow showers immediately behind the frontal passage this evening that may result in periods of MVFR or lower vis and cigs. && .IND WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CM LONG TERM...MK AVIATION...CM
Hazardous weather outlook, Dec 3, 9:45 PM EST, 6 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 945 PM EST Tue Dec 3 2024 INZ021-028>031-035>049-051>057-060>065-067>072-041000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 945 PM EST Tue Dec 3 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Patchy light freezing drizzle is possible after 3 am focused especially across the southwest half of central Indiana. A few slick spots on roadways may develop. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Patchy light freezing drizzle will diminish near or shortly after daybreak Wednesday. Snow showers are expected Wednesday evening and overnight with some travel impacts possible due to minor accumulation and reduced visibility. Wind chill values as low as 5 below are expected Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.